Nebraska, 2014Damaging Wind in Nebraska, August 31, 2014
August 31, 2014 · NWS CYS · 1 event in 1 county or zone
A thunderstorm produced damaging winds in central Dawes County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced damaging winds in central Dawes County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 31, 10:56 AM MST, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 31, 10:56 AM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1156 AM MDT SUN AUG 31 2014
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 345 AM MDT SUN AUG 31 2014
CURRENT KCYS RADAR LOOP SHOWS AN AREA OF RAIN SHOWERS AND EMBEDDED
THUNDERSTORMS QUICKLY MOVING EASTWARD ACROSS THE AREA EARLY THIS
MORNING. THIS ACTIVITY IS IN ADVANCE OF AN UPPER LEVEL TROUGH AXIS
MOVING INTO WESTERN WYOMING. 250 MB JET STREAM WINDS WILL CONTINUE
TO INCREASE THIS MORNING OVER 100 KNOTS AS THE SURFACE COLD FRONT
HAS JUST STARTED TO ACCELERATE SOUTHEAST ACROSS THE FORECAST AREA.
EXPECT A COOLER THAN AVERAGE DAY TODAY BEHIND THIS COLD FRONT AS
THE TROUGH AXIS MOVES ACROSS SOUTHEAST WYOMING...RESULTING IN
SURFACE TEMPERATURES IN THE UPPER 60S TO MID 70S ACROSS MOST OF
THE FORECAST AREA. IT WILL BE A LITTLE WARMER FURTHER SOUTH AND
EAST ACROSS THE SOUTHERN NEBRASKA PANHANDLE SINCE THE FRONT WILL
STALL LATER TODAY. SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
THROUGH TODAY. THE GFS CONTINUES TO BE ON THE DRY SIDE EVEN THOUGH
THE RADAR IMAGERY THIS MORNING HAS BEEN ACTIVE. WITH A STRONG JET
OVERHEAD...BELIEVE MODELS CONTINUE TO DOWNPLAY THE CHANCES FOR
WIDESPREAD SHOWERS TODAY. KEPT POP BETWEEN 40 TO 60 PERCENT FOR
SCATTERED SHOWERS AND ISOLATED THUNDER INTO THIS EVENING. WINDY
CONDITIONS ARE EXPECTED THIS AFTERNOON AFTER FROPA...WITH GUSTS UP
TO 45 MPH POSSIBLE WEST OF THE LARAMIE RANGE. WINDS WILL STRUGGLE
TO REACH 30 MPH OVER THE NEBRASKA PANHANDLE THIS AFTERNOON. SHOWER
ACTIVITY WILL QUICKLY COME TO AND END EARLY THIS EVENING AS DRIER
AND MORE STABLE AIR MOVE INTO THE REGION. SKIES WILL QUICKLY CLEAR
TONIGHT WITH CHILLY OVERNIGHT LOWS IN THE 30S TO MID 40S EXPECTED.
ANOTHER COOL DAY EXPECTED ON MONDAY WITH HIGHS STRUGGLING TO
REACH THE LOW TO MID 70S ACROSS MOST OF THE AREA. MODELS SHOW A
SECONDARY SHORTWAVE QUICKLY PUSHING ACROSS THE AREA...RESULTING IN
SOME RAIN SHOWER ACTIVITY AND MAYBE A FEW LIGHTNING STRIKES.
UPPER LEVEL FLOW BECOMES MORE ZONAL FOR TUESDAY WITH INCREASING
TEMPERATURES INTO THE UPPER 70S TO MID 80S ACROSS THE AREA. DRIER
AIR WILL PUSH INTO THE REGION WITH PW/S LOWERING BELOW ONE HALF
INCH DURING THE DAY.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 300 AM MDT SUN AUG 31 2014
THE LONG TERM FORECAST WILL START OFF DRY AND BREEZY WEDNESDAY UNDER
ZONAL FLOW ACROSS THE CONUS. DOWNSLOPE FLOW WILL PUSH TEMPERATURES
INTO THE 80S ACROSS SOUTHEAST WYOMING AND 90S INTO THE PANHANDLE. BY
THURSDAY AN UPPER LEVEL TROUGH WILL DIG OVER THE PACIFIC NORTHWEST
WITH SOUTHWEST FLOW KICKING IN ACROSS THE CENTRAL AND NORTHERN
ROCKIES. WILL START TO SEE INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS LATE THURSDAY AND THEN INTO THURSDAY NIGHT. THURSDAY
SHOULD BE A BIT COOLER AS MID AND UPPER LEVEL CLOUD COVER LIMITS
DEEPER MIXING.
FORECAST MUCH MORE TRICKY FRIDAY AND SATURDAY AS MODEL SOLUTIONS
DIVERGE. GFS DEVELOPS A SLOW MOVING CLOSE LOW OVER THE WESTERN CONUS
WITH RELATIVELY DRY SOUTHWEST FLOW FOR THE FORECAST AREA. THE ECMWF
ON THE OTHER HAND SHOWS A MORE PROGRESSIVE WAVE SUPPRESSING THE RIDGE
OVER THE ROCKIES FRIDAY AND THEN DEVELOPING NORTHWEST FLOW BY
SATURDAY. IN OTHER WORDS THE ECMWF IS NOT ONLY COOLER BUT WOULD ALSO
SUGGESTS INCREASED PRECIPITATION CHANCES. NOT COMPLETELY CONFIDENT IN
EITHER MODEL BUT LEANING TOWARD THE ECMWF AS OVERALL WEATHER PATTERN
PERSISTENCE GOING ALL THE WAY BACK TO LAST WINTER FAVORS NORTHWEST
FLOW.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 1146 AM MDT SUN AUG 31 2014
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE AFTERNOON. MUCH OF THE ACTIVITY WILL SHIFT EASTWARD
OUT OF SOUTHEAST WY BY LATE AFTERNOON. MODERATE RAIN WILL
ACCOMPANY SOME OF THE STRONGER SHOWERS...WITH BRIEF MVFR VIS
POSSIBLE. WEST TO NORTHWEST WINDS WILL BE BREEZY THROUGH 00Z OVER
MUCH OF SOUTHEAST WY WITH GUSTS TO 30 KTS.
&&
.FIRE WEATHER...
ISSUED AT 244 AM MDT SUN AUG 31 2014
NO FIRE WEATHER CONCERNS THROUGH MONDAY...BUT THEN CONCERN OF NEAR
CRITICAL CONDITIONS INCREASE FOR TUESDAY AND WEDNESDAY. A STRONG
WEATHER DISTURBANCE AND ASSOCIATED COLD FRONT WILL MOVE ACROSS
THE AREA EARLY THIS MORNING. SHOWERS AND TSTORMS WILL CONTINUE
ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA TODAY WITH GUSTY
WEST TO SOUTHWEST WINDS. DRIER CONDITIONS WILL DEVELOP BY MIDDLE
OF NEXT WEEK WHILE GUSTY WEST WINDS CONTINUE IN AREAS ALONG AND
WEST OF THE LARAMIE RANGE.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&
SHORT TERM...TJT
LONG TERM...SML
AVIATION...FINCH
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 31, 4:56 AM MST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
556 AM MDT SUN AUG 31 2014
NEZ002-003-019>021-054-055-095-096-WYZ101>119-011200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
556 AM MDT SUN AUG 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR ACROSS
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE TODAY. THE POTENTIAL
FOR SEVERE THUNDERSTORMS IS MINIMAL. THE STRONGEST STORMS WILL
OCCUR OVER EAST CENTRAL WYOMING AND INTO THE NORTHERN NEBRASKA
PANHANDLE WHERE GUSTY WINDS AND SMALL HAIL IS POSSIBLE WITH A FEW
STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Aug 31, 11:36 AM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1236 PM MDT SUN AUG 31 2014
WYZ118-119-311945-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...CHEYENNE...BURNS...CARPENTER...ALBIN...
PINE BLUFFS
1236 PM MDT SUN AUG 31 2014
AT 1230 PM...A LINE OF SHOWERS MOVING ACROSS INTERSTATE 25 WILL
CONTINUE TO MOVE EAST THROUGH LARAMIE COUNTY OVER THE NEXT HOUR.
THIS LINE WILL TRACK ALONG THE INTERSTATE 80 CORRIDOR FROM
CHEYENNE TO PINE BLUFFS. LIGHT RAINFALL OF A FEW HUNDREDTHS OF AN
INCH AND WIND GUSTS UP TO 45 MPH WILL OCCUR WITH THIS ACTIVITY.
Special weather statement, Aug 31, 12:27 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
127 PM MDT SUN AUG 31 2014
NEZ020-021-054-055-312100-
BANNER-MORRILL-KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
127 PM MDT SUN AUG 31 2014
AT 125 PM...A LINE OF SHOWERS MOVING THROUGH WESTERN PORTIONS OF
KIMBALL AND BANNER COUNTIES IN THE SOUTHERN NEBRASKA
PANHANDLE WILL CONTINUE TO MOVE EAST AT 30 MPH. THIS
ACTIVITY WILL BRING LIGHT RAIN AND GUSTY WEST WINDS UP TO 45 MPH
TO EASTERN PORTIONS OF KIMBALL AND BANNER COUNTY...IN ADDITION TO
CHEYENNE AND MORRILL COUNTIES THROUGH 3 PM. THIS INCLUDES THE
INTERSTATE 80 CORRIDOR FROM KIMBALL TO SIDNEY.
Special weather statement, Aug 31, 12:33 PM MST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
133 PM MDT SUN AUG 31 2014
NEZ020-021-054-055-312100-
BANNER-MORRILL-KIMBALL-CHEYENNE-
INCLUDING THE CITIES OF...HARRISBURG...BRIDGEPORT...BAYARD...
KIMBALL...SIDNEY
133 PM MDT SUN AUG 31 2014
AT 125 PM...A LINE OF SHOWERS MOVING THROUGH WESTERN PORTIONS OF
KIMBALL AND BANNER COUNTIES IN THE SOUTHERN NEBRASKA
PANHANDLE WILL CONTINUE TO MOVE EAST AT 30 MPH. THIS
ACTIVITY WILL BRING LIGHT RAIN AND GUSTY WEST WINDS UP TO 50 MPH
TO EASTERN PORTIONS OF KIMBALL AND BANNER COUNTY...IN ADDITION TO
CHEYENNE AND MORRILL COUNTIES THROUGH 3 PM. THIS INCLUDES THE
INTERSTATE 80 CORRIDOR FROM KIMBALL TO SIDNEY.
Special weather statement, Aug 31, 12:55 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
155 PM MDT SUN AUG 31 2014
WYZ102-312045-
NIOBRARA COUNTY WY-
155 PM MDT SUN AUG 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 245 PM MDT...
AT 152 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF MULE CREEK JUNCTION...OR 37
MILES WEST OF EDGEMONT...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME NORTHEASTERN NIOBRARA COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4350 10404 4342 10405 4343 10463 4351 10463
4351 10406
TIME...MOT...LOC 1955Z 263DEG 24KT 4348 10449
MAZURSpecial weather statement, Aug 31, 1:45 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
245 PM MDT SUN AUG 31 2014
NEZ002-312130-
DAWES NE-
245 PM MDT SUN AUG 31 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES COUNTY UNTIL 330
PM MDT...
AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WHITNEY LAKE...OR 19 MILES WEST OF
CHADRON...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CHADRON...
WHITNEY LAKE...
CHADRON AIRPORT...
WHITNEY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4271 10346 4289 10351 4301 10316 4301 10285
4274 10285
TIME...MOT...LOC 2045Z 259DEG 25KT 4282 10335
HAMMERLocal storm report, Aug 31, 2:20 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT SUN AUG 31 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 3 SW CHADRON 42.80N 103.04W
08/31/2014 DAWES NE TRAINED SPOTTER
LIMBS BEING BLOWN OFF TREES. VERY HEAVY RAIN.
&&
GCLAYCOMThunderstorm Wind, Dawes
- When
- August 31, 2:20 PM MST to 2:22 PM MST
- Where
- Dawes County, 2.9 mi SW of Chadron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.800, -103.040
Estimated wind gusts of 55 to 60 mph damaged trees southwest of Chadron.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 31, 20141 injured · $2.1 million · EF1 · 144 events
- Lightning Strike in Pennsylvania, August 31, 20141 death · 1 injured · 1 event
- Heat in Virginia, August 31, 20141 death · 1 event
- Flash Flood and Hail in Kansas, August 31, 2014$2.3 million · 2.5 in hail · 15 events
- Tornado and Flash Flooding in Massachusetts, August 31, 2014$203,000 · EF0 · 4 events
- Hail and Damaging Winds in Iowa, August 31, 2014$100,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 34 events
- Flash Flood and Damaging Winds in New York, August 31, 20142 injured · $3,000 · 52 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 31, 20142.5 in hail · 15 events
- Flash Flood and Damaging Winds in New Jersey, August 31, 2014$15,000 · 52 kt wind · 4 events
- Tornadoes and Damaging Winds in Iowa, August 31, 2014$12,000 · EF0 · 8 events
- Hail and Damaging Winds in Kansas, August 31, 20141.5 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532529.